Respiratory Disorders Community
Difficulty breathing after general anesthesia
About This Community:

This patient support community is for discussions relating to lung and respiratory issues, allergies, asthma, bronchitis, colds/flu, chronic cough, COPD, lung abscess, nasal polyps, pleurisy, pneumonia, sarcoidosis, and tuberculosis.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Difficulty breathing after general anesthesia

2 times now after receiving general anesthesia I have experienced difficulty breathing (felt like I could not get air) and this last time also chest pain.  Both times I was admitted to the hospital and had cardiac tests, chest x-ray, etc. and nothing was found.  The first time it occured 2 hours after recovery and this last time it occured immediately in the recovery room.  Both procedures (urological to remove kidney stones) were minor and I was in surgery for less than 45 minutes.  I do have a history of a severe pneumonia in the past (3 years ago).  I also was a heavy smoker for 40 years (2 ppd) and quit 10 years ago.  I have Barrett's esophagus and have had ablation therapy.  I have hypertension but under very good control with medication.  I have no history of heart disease.  I am a 71 year old man and walk 1 mile daily and play golf 2-3 times per week so am in reasonably good physical condition.  
Do you have an explanation for what might have happened?  Do I need to follow up with anyone on this?  Is it important to tell the anesthesiologist and should some other medications be used?    
Thank you for your time.
Related Discussions
144586 tn?1284669764
At this point worrying won't solve anything.

Yes, of coursde you should inform the anesthesiologist the next time you may need anaesthesis, before hand IN WRITING, as well as verbally.

I don't think there was any malpractice involved, if that's what you are looking for.

All anesthetics have side efects. Local anesthetics have the least.

It appears possible you may have experienced a lack of oxygenation to the heart. You description of "chest pain" is not detailed enough to make the determination.

A guess, and it only a guess, is that the anesthesia lowered your breating rate. The P02 sensors in the carotids tried to signal your heart needed more oxygen, but the compensatory rate was inhibited by the long-life of the anesthetic. Thus there was a deficiency of oxygen to the heart. Drugs that are prescribed for hypertension can also restrict the ability of the heart to compensate. The drug for hypertension and not the anesthesia may be the cause of the problem.

This generally reflects itself in what is called ST depression in an EKG, but once the deficiency is corrected, provided there is no damage, the EKG may seem relatively normal.

Have you requested copies of your medical records?

Have you notified the hospital and the anaesthesiologist in writing of the problem?

Good luck.

Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Respiratory Disorders Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Respiratory Disorders Answerers
144586 tn?1284669764
Blank
caregiver222
612551 tn?1450025775
Blank
Jerry_NJ
NJ
1340994 tn?1374197577
Blank
Caryopteris
Raleigh, NC